Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Huntsville, AL

May 28, 2021Morgan County, Alabama

NWS Huntsville, AL issued this special weather statement at May 28, 2021, 2:21 PM CDT for Morgan County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 2:21 PM CDT (19:21 UTC)
Expired
May 28, 2021, 3:00 PM CDT
In force
39 min
Issued by
NWS Huntsville, AL

County Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

956 
WWUS84 KHUN 281921
SPSHUN

Special Weather Statement
National Weather Service Huntsville AL
221 PM CDT Fri May 28 2021
 
ALZ006>009-282000-
Marshall AL-Madison AL-Morgan AL-Jackson AL-
221 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...
NORTHWESTERN MARSHALL...SOUTHEASTERN MADISON AND SOUTHEASTERN MORGAN
COUNTIES UNTIL 300 PM CDT...

At 219 PM CDT, Doppler radar was tracking a cluster of showers 
producing gusty winds located 7 miles west of Morgan City, or 13 
miles east of Hartselle, and moving east at 45 mph.

Wind gusts of 30 to 40 mph will be possible with the showers.

Locations impacted include...
Southern Huntsville, Redstone Arsenal, Owens Cross Roads, Morgan
City, Somerville, Eva, Union Grove, Laceys Spring, Valhermoso Springs
and Florette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
cluster of showers has passed.

Very heavy rainfall is also occurring, and may lead to localized 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3434 8678 3451 8683 3465 8633 3443 8626
TIME...MOT...LOC 1919Z 255DEG 41KT 3445 8670 

$$

70/DD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at May 28, 1:06 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 28, 1:06 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Huntsville AL
106 PM CDT Fri May 28 2021

.NEAR TERM...(Tonight)
Issued at 104 PM CDT Fri May 28 2021

Deep convection has redeveloped along a pre-frontal trough/wind shift
line from middle TN into northwest AL. Thus far, weak instability
has precluded much lightning activity, but expect an uptick in
intensity over the next 1-2 hours with effective bulk shear values of
30-35kt. The line should exit our eastern counties by around 23-00Z.
The cold front in southern IL and southeast MO will arrive this
evening, shifting winds to the northwest with a good dose of
cold/dry advection. Overnight lows will dip into the lower 50s at
most areas, and possibly upper 40s in far northwest AL if low clouds
do not preclude that later tonight.

.SHORT TERM...(Saturday through Sunday)
Issued at 104 PM CDT Fri May 28 2021

Model time sections indicate low clouds will likely be overhead or
overspreading the area by daybreak Saturday. The clouds and cold
advection through the day will keep temperatures quite chilly, with
highs only in the 60s, with upper 50s to lower 60s atop the higher
Cumberland Plateau in southern TN and northeast AL. With north winds
gusting at 15-20 mph, summer weather will be taking a hiatus at least
for a couple days. After lows in the middle to upper 40s Sunday
morning, highs will recover into the lower to middle 70s Sunday
afternoon as the cold upper trough shifts east of the region.

.LONG TERM...(Sunday night through Thursday)
Issued at 104 PM CDT Fri May 28 2021

The 5H pattern becomes more zonal rather abruptly Sunday night into
Monday and Tuesday. Dry weather is expected at this point, although
modest southerly low level flow will increase moisture/theta-e values
late Tuesday. There is a slight chance of showers pushing northward
on Tuesday night. A better chance is on Wednesday when models
indicate a weak upper impulse and deeper moisture moving north.

An upper trough shifts east across the entire stretch of the MS
valley on Thursday, inducing a wide expanse of south-southwesterly
low level flow to the region. The trough in concert with the theta-E
ridge and low level convergence should bring scattered to numerous
showers and thunderstorms to the region at times through Thursday and
Thursday night (and possibly into day 8 as well).

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1116 AM CDT Fri May 28 2021

One or more bands of SHRA and TSRA will develop over the next few
hours in advance of a pre-frontal trough. The greatest coverage will
be from the KFYM-KHSV-KCMD and points east after 20Z. Ceilings
should lift above 030agl this afternoon (VFR), but could drop again
during the SHRA and TSRA. Behind the trough, winds will shift from
southwest to west through 22-00Z with gusts of 15-20kt, then a cold
front will arrive shifting winds to the northwest. Ceilings below
020agl (MVFR) are expected to arrive by 10-12Z and persist through
the remainder of the period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...17
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 28, 2:18 PM CDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
218 PM CDT Fri May 28 2021

ALZ001>010-016-TNZ076-096-097-291030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
218 PM CDT Fri May 28 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Strong to marginally severe storms will be possible east of I-65
through 5-6 PM. The main threat with these storms will be gusty
winds up to 50 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered thunderstorms will be possible Wednesday and Thursday as a
cold front approaches the Tennessee Valley.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, May 28, 1:51 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
151 PM CDT Fri May 28 2021

ALZ004-007-016-281930-
Lawrence AL-Morgan AL-Cullman AL-
151 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN...
SOUTHWESTERN MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 230 PM
CDT...

At 151 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Decatur to near Hartselle to
7 miles northeast of Sardis to Addison. Movement of this line was to
the east at 25 mph.

Wind gusts of 30 to 40 mph will be possible with these storms.

Locations impacted include...
Decatur, Cullman, Hartselle, Priceville, Falkville, Baldwin,
Vinemont, Somerville, West Point and Eva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3417 8711 3430 8711 3430 8717 3433 8714
      3441 8711 3454 8710 3454 8671 3439 8671
      3431 8672 3416 8684
TIME...MOT...LOC 1851Z 266DEG 24KT 3451 8702 3442 8701 3431 8703 3418
8717

70/DD
Special weather statement, May 28, 2:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
221 PM CDT Fri May 28 2021

ALZ006>009-282000-
Marshall AL-Madison AL-Morgan AL-Jackson AL-
221 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...
NORTHWESTERN MARSHALL...SOUTHEASTERN MADISON AND SOUTHEASTERN MORGAN
COUNTIES UNTIL 300 PM CDT...

At 219 PM CDT, Doppler radar was tracking a cluster of showers
producing gusty winds located 7 miles west of Morgan City, or 13
miles east of Hartselle, and moving east at 45 mph.

Wind gusts of 30 to 40 mph will be possible with the showers.

Locations impacted include...
Southern Huntsville, Redstone Arsenal, Owens Cross Roads, Morgan
City, Somerville, Eva, Union Grove, Laceys Spring, Valhermoso Springs
and Florette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
cluster of showers has passed.

Very heavy rainfall is also occurring, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3434 8678 3451 8683 3465 8633 3443 8626
TIME...MOT...LOC 1919Z 255DEG 41KT 3445 8670

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:51 PM CDTSpecial Weather StatementHUNMorgan39 min
May 28, 2:24 PM CDTSpecial Weather StatementHUNCullman51 min
May 28, 3:04 PM CDTSpecial Weather StatementHUNJackson41 min
May 28, 3:47 PM CDTSpecial Weather StatementHUNJackson28 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.